What *not* To Do When You’re Taking Anti Depressants

Posted in Motherhood Pursuit by

New readers of my blog will not know this, but 4 years ago, I was diagnosed with GAD (general anxiety disorder), Post Adoption Depression Syndrome and PTSD after our 7+ year journey through infertility and recurrent pregnancy loss.

I was a mess and it was only after a lot of therapy and medication that I was able to reclaim my life and start living again.

I’ve been taking Cipralex for the last 4 years. It’s an amazing drug and has done so much for me.  Within 2 weeks of starting the meds I started feeling like life was being breathed back into me, I was no longer a member of the walking dead, I was able to be an active member of society and be present in my own life.

I’ve toyed with the idea of coming off Cipralex for the last year or so, but to be honest, I’m afraid. I’m afraid of going back to that walking dead thing, barely able to function in my life and after discussing it with my Doctor and pharmacist, I’ve decided against it. Particularly after something the pharmacist said to me that went along the lines of my dosage being small, only 10mg per day, and if it was helping me to just carry on. That and the fact that Cipralex has a long weaning process if you want to stop it, two months of weaning. I’m just not sure I’m ready for that.

But this past weekend, I did something REALLY stupid and learned a valuable lesson in what not to do when taking antidepressants.

On Saturday night, when I got into bed & completed my nightly routine, slathered myself in body cream, rubbed my lips with lip balm and rubbed my heals with heal balm, I popped my little miracle pill and noted that it was the last one in the pack, making a mental note to refill my script in the morning.

Then I forgot!

Went through the same nightly routine on Sunday night and as I reached into my bedside table I remembered I didn’t have any more Cipralex left! So made another mental note to pick up my repeat script on Monday and then I forgot again!

Yesterday I felt like hell! Now I understand why it’s a two month weaning process and not a cold turkey process. I was so disconnected from my senses that it felt like I was inside a sticky, stuffy, bubble. If I moved my head, it felt like there was a 10 second lag for my eyes to catch up. I was irritable and agitated and my anxiety was out of control! I raced to the pharmacy before work and as soon as I got my hands on that little box of pills, I sucked one back.

BIG MISTAKE!

Within 20 minutes I was so nauseous! And still struggling with the lag on my senses.  Still battling with my brain and body to calibrate and work together!

I landed up having to go home from work, lie down and sleep for 3 hours! Last night I popped another pill and thankfully this morning everything seems to have normalized. My brain and my body are once again functioning as a single unit!

Lesson learned. I cannot believe I was that stupid! I’d even been warned that messing with Cipralex like that could lead to psychotic episodes and suicidal thoughts. I will never ever mess with my meds again! EVER!

October 15, 2014
Previous Post Next Post

21 Comments

  • Reply Gina

    Im also on Cipralex. 20mg. (was on 10mg for PND and GAD, then went up to 20mg after my brother died). I adore that little pill!! I have been on it for 6 years and I am never ever going off it. It makes me, ME!

    I also occasionally forget to take it and after a day or two experience that vision lag effect and start feeling like utter crap.

    October 15, 2014 at 9:29 am
  • Reply ailsaloudon

    I am meant to be on my pills forever but when not on a med aid and struggling with the health care system, I am on no meds now. I have Trichotillomania! Extremely anxious!

    October 15, 2014 at 9:31 am
    • Reply Sharon

      Anxiety is the pits!

      October 15, 2014 at 10:30 am
    • Reply Sharon

      Anxiety is the pits!

      October 15, 2014 at 10:31 am
  • Reply Immeasurable Love

    Yip! This happened to me last week. If I skip my meds for one day I feel teary and I can’t concentrate. That head feeling is serotonin withdrawal…..its the crappiest feeling in the world.

    October 15, 2014 at 9:56 am
    • Reply Sharon

      Horrible! I will NEVER do that again!

      October 15, 2014 at 9:59 am
  • Reply cath

    I went on to Cipralex for a few years and it MOST DEFINITELY helped me cope with life. I stayed on it for quite a few years and, only when I felt absolutely confident to come off it, did I do so – and yes, it was a slow weaning process. I do remember doing exactly what you did, and forgetting to fill my script for a few days, and it was HELL.

    Glad you’re feeling better now.

    October 15, 2014 at 10:13 am
    • Reply Sharon

      Yesterday was hideous! I never want to feel that way again!

      October 15, 2014 at 10:31 am
  • Reply Wenchy

    Hi love – I too have GAD and am bipolar. Been on meds on and off since I was 14. Currently on Cymbalta which is suppose to also assist with my Fibromyalgia which is literally a pain! Two things I do not want to feel is anxious and pain. It’s horrible.

    You make sure perfect sense to me. In my life I have gone off meds (because I am an idiot) numerous times and once were in hospital because it appeared as if I was a serious drug user going into withdrawal! It is such a horrific feeling!

    At the moment I take 30mg every second day…. Besides other pain and anxiety meds taken only when I need them.

    I have recently stopped taking an entire pharmacy of meds because you inspired me to start banting. Thank you x

    October 15, 2014 at 10:37 am
    • Reply Sharon

      Yay for banting and well done!

      October 15, 2014 at 12:23 pm
      • Reply Wenchy

        You changed my life.

        October 15, 2014 at 5:42 pm
  • Reply Heather

    Crumbs, how awful.

    October 15, 2014 at 12:46 pm
  • Reply Nadia

    Most people don’t understand how anti depressants actually work… Normally (not in all cases) your brain is not functioning as it should. Your neurotransmitters aren’t firing optimally and the serotonin isn’t being equally distributed. So what the antidepressants do is they promote healthy functioning, by showing the neurotransmitters the correct path and equalizing the distribution. After being on antidepressants for a while your brain learns to do this on it’s own. However, this takes time, and coming off cold turkey generally shocks the body and it doesn’t know what to do, it needs to learn to “work” without the meds. These are some of the reasons why just stopping/starting isn’t recommended, and why some people need to be on for years and others months. Hope you’re feeling yourself again today! X

    October 17, 2014 at 9:35 am
    • Reply Sharon

      This is a great explanation! Thanks Nadia!

      October 17, 2014 at 10:13 am

    I LOVE comments, leave yours here:

    You may also like

    %d bloggers like this: